Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Dodge City, KS

May 24, 1998Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1998, 6:48 PM CDT for Stafford County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 6:48 PM CDT (23:48 UTC)
Expired
May 24, 1998, 7:35 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

What was reported inside it

TimeReportWhereRemark
May 24, 7:15 PM CDTHail 0.75St John, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS1 KDDC 242347 RRA
SVRDDC
KSC185-250035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 735 PM CDT

* AT 646 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES WEST SOUTHWEST OF STAFFORD MOVING EAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  STAFFORD                     BY 705 PM CDT
  ZENITH                       BY 720 PM CDT
  NEOLA                        BY 720 PM CDT

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

PARKIN/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:36 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 24, 3:36 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN MAY 24 1998

FCST CHALLENGE MAINLY SVR WX THIS EVE.  NOT A WHOLE LOT OF TIME FOR
DISCUSSION WITH SVR WX MOVING INTO CWA.  ATMOS IS VERY UNSTABLE THIS
AFTN PER MODIFIED SHARP SOUNDING.  WITH CURRENT TMP/DWPT...LIS ARE
DOWN TO -11 WITH CAPE NEAR 4000 J/KG.  SHORT FUSE COMPOSITE
PINPOINTING SFC MOIST CONV FROM WEST CNTRL KS EAST AND SOUTHEAST
INTO CNTRL OK.  VSBL SAT LOOP SHOWING CU FIELD THIS AREA AS WELL.
SVR TSTM OVER WEST CNTRL KS BEGINNING TO SHOW MORE
SEWRD MOVMT IN THE FACE OF MOIST LOW LVL INFLOW.

EXPECT TSTMS TO CONT TO FIRE ALONG OUTFLOW BNDRY AS IT MOVES SOUTH
ACROSS SWRN KS THIS EVE.  IN ADDITION TO SVR WX...HEAVY RAIN WILL
ALSO BE A BIG THREAT WITH SOME LOCALIZED FLASH FLOODING A GOOD
POSSIBILITY.

TSTM ACTIVITY INCRG AS H5 VORT MAX OVR WRN COLO ERLY THS AFTN
APPCHS AREA.  MODELS PICKED UP ON THIS FEATURE WITH NGM
HANDLING IT BEST ALTHOUGH IT MAY BE A LITTLE SLOW.  AVN SEEMED TO
WASH IT OUT TOO MUCH BY MON.  SFC LOW SHOULD MOVE EAST TONIGHT
AND BE IN VCNTY OF P28 BY 12Z MON.  SFC FLOW BECOMES NRLY THIS EVE
AS LOW MOVES EAST.  SHOULD SEE SOME ST DVLP AGAIN TNGT AS HIGH PRESS
NOSES IN BUT XPCT IT TO ERODE AGAIN DURING DAY MON.

SFC WNDS FCST TO BCM MORE ERLY OVER WRN HI PLNS MON EVE AND UPSLOPE
FLOW COMBINED WITH MAX HEATING ALNG ERN SLOPES OF ROCKIES COULD SET
OFF SOME TSRA.  SOME OF THESE COULD MOVE INTO WRN SCTNS OF CWA
DURING EVE HOURS SO WILL MENTION SLGT CHC FOR THAT.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 058/076 056/082 060 60-
GCK 057/075 054/081 058 60-
EHA 055/077 053/080 059 502
LBL 058/076 055/083 060 60-
HYS 057/075 055/081 060 61-
P28 060/079 058/083 064 510

GERARD

In the hours before

Special weather statement, May 24, 3:04 PM CDT, 3 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD
Special weather statement, May 24, 3:04 PM CDT, 3 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN MAY 24 1998

...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS
SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO
NESS CITY.  THIS BOUNDARY IS SLOWLY MOVING SOUTH.
THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST
AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST
THROUGH NESS CITY AND LACROSSE THROUGH 600 PM.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY
RAIN WHICH COULD CAUSE SOME FLASH FLOODING.  TORNADOES ARE ALSO
POSSIBLE WITH THESE STORMS.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCFord48 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
May 23, 9:02 PM CDTTornado WarningDDCClark, Kiowa33 min
May 23, 9:06 PM CDTSevere Thunderstorm WarningDDCFord29 min
May 23, 9:22 PM CDTSevere Thunderstorm WarningDDCComanche48 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningDDCComanche45 min
May 23, 10:26 PM CDTSevere Thunderstorm WarningDDCBarber49 min
May 24, 2:52 PM CDTTornado WarningDDCLane48 min
May 24, 3:04 PM CDTSevere Thunderstorm WarningDDCScott46 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningDDCNess, Trego46 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningDDCRush47 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningDDCLane49 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningDDCNess50 min
May 24, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.